Print
E-mail
Reprint

What is the reasonable standard when treatment for one life-threatening event will exacerbate a second?

The case A 48-year-old male with a history of coronary artery  disease is having an outpatient CT scan performed for evaluation of abdominal pain. Shortly after the examination has been completed, the patient complains of generalized itching which quickly progresses to dyspnea and tightness in the throat. The patient is placed on a cardiac monitor which shows sinus tachycardia and ST segment elevation in the anterior leads. Blood pressure is 100/60. His respiratory rate is 32 and labored. He is diaphoretic and has diffuse auditory wheezing. The emergency physician is called to the radiology suite. That’s where you step in. 

What is the appropriate treatment for this patient? 

This was an actual case described to me by a colleague whose hospital administrator was concerned about quality of care issues. A patient is suffering from two life threatening events. Treatment for one condition may exacerbate the other condition. The standard of care is based upon a “reasonable person” standard, so I asked my friend what a reasonable doctor would do in the same or similar circumstances. He wasn’t sure. 

The patient was in shock, but the etiology of the shock was undetermined. Many people responding to the scenario believed that anaphylactic shock was the most likely cause for the patient’s symptoms, but the patient was also experiencing acute myocardial ischemia. 

Nearly everyone who recommended a treatment course suggested IV fluids, diphenhydramine, steroids, H1 blockers and aspirin. Some recommended inhaled albuterol. Some recommended intubation to protect the patient’s airway. But what about epinephrine? 

Epinephrine is the treatment of choice for anaphylactic shock according to the World Allergy Organization. A 2009 Cochrane review was unable to find any randomized controlled trials comparing epinephrine to other agents for management of acute anaphylaxis, but also recommended epinephrine as a first line treatment for anaphylaxis “albeit on the basis of less than optimal evidence.” 

However, if the patient was suffering from acute coronary ischemia, administration of epinephrine could have deleterious effects. Epinephrine would likely increase coronary vasospasm, increase myocardial oxygen demand, and worsen the patient’s cardiac ischemia. In fact, epinephrine has been shown to precipitate heart attacks in patients being treated for anaphylaxis. Epinephrine can also be arrhythmogenic. In a review of patients who were suffering from both anaphylaxis and myocardial ischemia, a 2007 study in Current Opinion in Allergy and Clinical Immunology showed that only 4 of 7 patients with both conditions received epinephrine. Two of those patients were experiencing reversible ischemia, five were experiencing acute myocardial infarctions. Even in medical literature there is no consensus.

So what is the correct answer? Of more than 100 medical professionals prospectively responding to this scenario, 45% believed that epinephrine should immediately be given to the patient, 40% believed that epinephrine should be held or not given at all, and 15% did not provide treatment recommendations. Prospectively, then, there really is no “standard” of care for epinephrine administration in patients suffering from both acute anaplylaxis and acute myocardial ischemia. Reasonable minds showed almost an even split on whether epinephrine should be immediately given. In this situation and in similar scenarios where two equally plausible treatment courses are reasonable, justice and fairness require that we defer to the judgment of the physician who was managing the case at the time and who did not have the benefit of knowing the ultimate outcome of the case. 

I presented the case without providing the treatment or the outcome in order to illustrate the significant potential hindsight bias in retrospective case review. The patient in this scenario ultimately died after being brought to the emergency department for further resuscitation attempts. Reviewing the case while already knowing the patient’s outcome, it would be very easy to allege that “if only the physician acted differently, the patient would have survived.” Had epinephrine been given and the patient suffered an adverse outcome, there could be a tendency to question “why was epinephrine given to someone suffering from a heart attack?” Had epinephrine been held and the patient suffered an adverse outcome, there could be just as great of a tendency to question “why wasn’t epinephrine given to someone suffering from anaphylactic shock?” Both law and blame work in a retrospective manner.

Personally, I would have administered epinephrine along with all of the other treatments. I agree with several people who reasoned that, while acute cardiac ischemia is life threatening, the most urgent life threat is the anaphylactic reaction. Of course, if the patient died from a ventricular arrhythmia after receiving epinephrine, the decision to give epinephrine would be questioned by some, but unfortunately patients sometimes suffer adverse outcomes despite our best efforts. These are the types of choices that doctors must make every day. 

One physician suggested that the emergency physician not submit a bill to the patient to take advantage of Good Samaritan laws. Good Samaritan laws apply to gratuitous emergency care, so in theory, the suggestion is sound. The applicability of Good Samaritan laws varies by state statute, but in most jurisdictions, statutory language does not permit the defense to be used with hospital-based care or with care in which there is payment or an expectation of payment. Court cases have specifically noted that the Good Samaritan defense does not necessarily apply simply because a doctor decides not to charge for services after a bad outcome occurs.

Finally, nineteen percent of respondents believed that the patient should be taken immediately for cardiac catheterization. Should a patient receive additional IV contrast in a cardiac procedure after just suffering a life-threatening anaphylactic event … to IV contrast? 

We’ll have to save that question for another column. 

 

Add comment

Security code
Refresh

Popular Authors

  • Greg Henry
  • Rick Bukata
  • Mark Plaster
  • Kevin Klauer
  • Jesse Pines
  • David Newman
  • Rich Levitan
  • Ghazala Sharieff
  • Nicholas Genes
  • Jeannette Wolfe
  • William Sullivan
  • Michael Silverman

Earn CME Credit